MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT SINGLE USE DISTAL COVER

OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT SINGLE USE DISTAL COVER
Model Number MAJ-2315
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/18/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the single use distal coal detached from the duodenoscope during a therapeutic ercp procedure, that was discovered post removal of the duodenoscope from the patient.Another distal cover was utilized to reinsert the duodenoscope to search for the detached cover, that was found patient¿s stomach.The device was retrieved with a snare and noted to be split/damaged at the bridge portion.A delay was reported during the procedure (unspecified).The patient¿s outcome due to the event is noted as ¿satisfactory¿.No reports of extended hospital stay and no additional sedation nor any additional treatment needed.The procedure was completed with the same device.The device was inspected prior to use.
 
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This report is related to the following linked patient identifier: (b)(6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The subject device was returned to olympus for evaluation.No deformation was observed at the connection with the endoscope inside the distal cover of the actual device.Therefore, it is possible that the distal cover was not attached to the endoscope correctly.Additional testing was performed using distal covers from other lots and the major root cause is as follows: inadequate usability in the design of the distal end cover, which does not support consistent attachment or detectability of improper attachment.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, it was determined that the distal cover was likely not properly attached to the scope and easily detached due to a load during the procedure.Since it is difficult to visually detect the attachment of this device, it is possible that the description in the previous instructions for use (ifu) manual was insufficient.However, the root cause could not be identified.Furthermore, olympus has revised the ifu to add detailed inspection and attachment instructions for the distal cover.The event can be detected/prevented by following the ifu which state: (ifu at time of occurrence) ¿section 8.2- inspection of the distal cover: should any irregularity be observed when inspecting the distal cover, do not use it.A distal cover with irregularity could not serve the endoscope properly and/or could fall off during the examination.Using the endoscope without the distal cover could cause patient injury.Confirm that the distal cover is free from any irregularities such as cracks, chips, pinholes, or deformation.¿ (ifu at time of occurrence) ¿section 9.3 - attaching the distal cover: never use a distal cover with cracks or pinholes.Replace it with a new one.If a distal cover with cracks or pinholes is used, it could fall off during the examination and/or, it may cause thermal injury due to electric current leaks from cracks or pinholes when high-frequency cauterization treatment is performed.Also, using the distal cover with cracks may cause patient injury due to sharp edges.Do not apply anti-fogging products, olive oil, or products containing petroleum-based substances (e.G., vaseline®) to the distal cover or the endoscope.These products may cause cracks in the distal cover.If a distal cover with cracks is used, it may cause patient injury such as: thermal injury from electric current leaks when performing high-frequency cauterization treatment.Gently hold the distal part of the bending section and the distal cover.Align the opening side of the distal cover with the lens side of the distal end of the endoscope.Put your finger onto the center on the top of the distal cover and push the top of the distal cover straight onto the distal end of the endoscope until the hook of the distal ring is completely visible within the opening of the distal cover.Hold the distal part of the bending section.Pull the distal cover gently to confirm that the distal cover on the distal end of the endoscope does not slip and come off.Twist the distal cover gently in both directions and confirm that the distal cover on the distal end of the endoscope does not slip and come off.Confirm that the distal cover is free of cracks or deformation.¿ (current/ revised ifu) ¿attaching the distal cover - section 9.3 and section 9.4¿¿section 9.4: the distal cover will deform when it is attached into the endoscope.Therefore, if it is attached correctly, the connection part with the endoscope inside the distal cover will become deformed.¿ this supplemental report includes an update to d9 and h3 from the initial medwatch.Information has been added to h7 and h9.Also, a correction has been made to d4 (udi) from the initial medwatch.The lot number of the subject device is unknown; therefore, the udi cannot be determined and remains unknown.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE DISTAL COVER
Common Device Name
DISTAL COVER
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT
34-3 hirai, hinode-machi
nishitama-gun, tokyo 190-0 182
JA  190-0182
Manufacturer (Section G)
OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT
34-3 hirai, hinode-machi
nishitama-gun, tokyo
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20620586
Report Number3003637092-2024-00182
Device Sequence Number15316616
Product Code FDT
UDI-Device Identifier04953170403019
UDI-Public04953170403019
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K220587
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-2315
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2024
Supplement Date Received by Manufacturer02/26/2025
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1071-2024
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DUODENOVIDEOSCOPE, TJF-Q190V, SN/LOT (B)(6).
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown